Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 223, NWS North Platte, NE

August 15, 2017Custer County, Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2017, 5:31 PM CDT for Custer County, Garfield County, Loup County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2017, 5:31 PM CDT (22:31 UTC)
Expired
Aug 15, 2017, 6:15 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Custer County, NE, Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 5:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 5:06 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 15, 5:06 PM CDT, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
506 PM CDT Tue Aug 15 2017

.UPDATE...
Issued at 505 PM CDT Tue Aug 15 2017

Updated forecast to reflect severe thunderstorm watch and added
heavy rain.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue Aug 15 2017

The HRRR, NAM and GFS continue bounce around the prospect of a heavy
rain center developing tonight somewhere between Valentine, Thedford
and Broken Bow. This not uncommon. We probably won't know where it
will develop until the thunderstorms begin coalesce this evening or
later.

It certainly appears conditions are favorable for storms capable of
heavy rainfall as storms began to develop late this morning. All
models indicate precipitable water increasing to 1.5 inches or
higher and remaining high overnight. A strong upper level trof
across UT/NV this afternoon will approach Nebraska overnight lowering
heights aloft, steepening lapse rates and forcing thunderstorm
development. The model consensus shows a sfc cold front drifting
southeast overnight with a large warm sector opening up across Ncntl
Neb.

The rain activity is expected to shift east Wednesday morning with
cooler temperatures and northwest winds.

Severe weather has developed and is expected to continue well into the
evening hours as a series of MCS's move through Swrn and Ncntl Neb.
Ping pong to golf ball size hail was reported beginning around 830 am.
The HRRR is the basis for this forecast. The amazing part of this is
bulk effective shear is less than 25kt, but lapse rates below 500
mb are steep.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue Aug 15 2017

The upper level trof across UT/NV this afternoon moves into the midwest
Thursday morning. This will set up northwest flow aloft which would
last until Saturday. 500mb winds aloft increase to around 30kt. Return
moisture develops Thursday suggesting a chance of thunderstorms late
Thursday/Thursday night. That rain chance shifts east Friday. More
return moisture develops Saturday through Monday with additional
rain chances mainly late in the day or in the evening. The potential
for strong or severe thunderstorms will remain under review at this
point. All rain chances are 40 percent or lower and generally isolated
in terms of coverage.

A gradual warming trend develops as h700 mb temperatures rise into the
lower teens by this weekend. This would support highs in the upper 80s
to around 90.

The sky forecast for 1 pm CDT Monday: the ECM and GFS would suggest the
potential for some high cloudiness associated with subtropical moisture
streaming across the Rockies.

The GFS indicates scattered midlevel cloudiness. Both the ECM and GFS
show morning stratus associated with a cold front drifting into Neb.
Presumably these clouds would burn off by noon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue Aug 15 2017

Scattered thunderstorms are underway and expected to become more
numerous this evening and overnight. MVFR/IFR cigs are expected to
fill in along and behind a slow moving cold front which should
move through Wrn and Ncntl Neb overnight. The IFR cigs should lift
Thursday morning and MVFR cigs should predominate by 18z
Thursday.

&&

.HYDROLOGY...
Issued at 305 PM CDT Tue Aug 15 2017

WPC suggests the eastern portion of the forecast area could experience
some level of flooding over the next 24 hours. The Flash Flood Watch
has been expanded to include a good portion of Ncntl Neb and Swrn Neb.
The RFC 3-hour flash flood guidance shows 1.5 to 2 inches in many areas
and this was the basis for the flash flood watch covering much of the
forecast area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for NEZ006>010-022-
026>029-038-056>059-069>071.

&&

UPDATE...Power
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...CDC
HYDROLOGY...CDC
Hazardous weather outlook, Aug 15, 3:07 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
307 PM CDT Tue Aug 15 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-162015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Tue Aug 15 2017 /207 PM MDT Tue Aug 15 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe storms are expected to continue this evening across a
large portion of western and north central Nebraska.

The area of concern is generally along and south of a line from
Alliance to Valentine to Spencer. The hazards are large hail and
damaging winds. An isolated tornado may form and this would be
most likely to occur east of highway 83.

The threat of flash flooding will accompany the severe weather.
Areas which received heavy rainfall over the past few days are at
greatest risk for flash flooding. See the Flash Flood Watch
product for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday, and Thursday night, as well
as Sunday night across the outlook area. At this time, the threat
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 15, 1:58 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             13 SW AMELIA            42.10N 99.14W
08/15/2017  M1.00 INCH       HOLT               NE   EMERGENCY MNGR

&&

JGOMEZ
Special weather statement, Aug 15, 2:08 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
208 PM CDT TUE AUG 15 2017

NEZ028-029-152000-
Wheeler NE-Garfield NE-
208 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARFIELD...SOUTHERN HOLT
AND NORTHWESTERN WHEELER COUNTIES UNTIL 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Chambers to 17 miles
northeast of Burwell to 9 miles north of Fort Hartsuff State Park.
Movement was northeast at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Buffalo Flats, Gables and Sunfish Lake.

This includes Highway 281 between mile markers 153 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4191 9864 4178 9872 4179 9905 4194 9896
      4209 9893 4209 9859
TIME...MOT...LOC 1908Z 222DEG 39KT 4207 9888 4197 9891 4187 9899

JWS
Local storm report, Aug 15, 2:22 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
222 PM CDT TUE AUG 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HEAVY RAIN       NE AMELIA               42.23N 98.96W
08/15/2017  M3.80 INCH       HOLT               NE   PUBLIC

            STORM TOTAL OF 3.80 INCHES OF RAIN IN 2 1/2 HOURS.

&&

JGOMEZ
Special weather statement, Aug 15, 3:40 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
340 PM CDT TUE AUG 15 2017

NEZ038-152130-
Custer NE-
340 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mason City, or 18 miles southeast of Broken Bow, moving northeast at
15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Ansley, Mason City and Gavin Siding.

This includes the following highways...
 Highway 183 between mile markers 80 and 93.
 Highway 2 between mile markers 293 and 307.
 Highway 92 between mile markers 300 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4111 9933 4123 9947 4150 9926 4147 9921
      4140 9921 4139 9920 4119 9920
TIME...MOT...LOC 2040Z 222DEG 12KT 4123 9935

JWS
Special weather statement, Aug 15, 4:15 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
415 PM CDT TUE AUG 15 2017

NEZ009-010-027-028-152215-
Loup NE-Holt NE-Garfield NE-Rock NE-
415 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHERN
LOUP...NORTHWESTERN GARFIELD AND SOUTHWESTERN HOLT COUNTIES UNTIL 515
PM CDT...

At 415 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Bassett to 11 miles northwest
of Taylor. Movement was northeast at 25 mph.

1 to 2 inches of rainfall and nickel size hail and wind gusts up to
50 mph will be possible with these storms.

Locations impacted include...
Atkinson, Stuart, Rose, Fox Bayou, Horseshoe Bend Lake, Pony Lake,
Hannamon Bayou Campground, Sybrant, Twin Lakes State Wildlife
Management Area and Carson Lake.

This includes the following highways...
 Highway 183 between mile markers 133 and 167.
 Highway 20 between mile markers 278 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4268 9896 4200 9902 4183 9963 4247 9952
TIME...MOT...LOC 2115Z 235DEG 21KT 4242 9944 4190 9952

CDC
Special weather statement, Aug 15, 5:08 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
508 PM CDT TUE AUG 15 2017

NEZ009-010-027>029-038-152345-
Wheeler NE-Loup NE-Holt NE-Custer NE-Garfield NE-Rock NE-
508 PM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...EASTERN
LOUP...GARFIELD...HOLT...NORTHEASTERN CUSTER AND NORTHWESTERN WHEELER
COUNTIES UNTIL 645 PM CDT...

At 507 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Atkinson to 12 miles
northeast of Calamus Reservoir State Recreation Area to near
Weissert. Movement was east at 20 mph.

2 to 3 inches of rainfall in an hour, nickel size hail and wind
gusts up to 50 mph will be possible with these storms.

Locations impacted include...
O'neill, Burwell, Taylor, O'Neill, Atkinson, Stuart, Sargent,
Chambers, Comstock, Amelia, Calamus Reservoir State Recreation Area,
Westerville, Emmet, Virginia Smith Dam, Kent Diversion Dam State
Wildlife Management Area, Carson Lake, Sunfish Lake, Homestead Knolls
Campground, Opportunity and Nunda Shoal Campground.

This includes the following highways...
 Highway 183 between mile markers 95 and 123.
 Highway 20 between mile markers 278 and 314.
 Highway 281 between mile markers 165 and 204.
 Highway 2 near mile marker 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
central and north central Nebraska.

LAT...LON 4221 9864 4204 9870 4174 9887 4174 9921
      4142 9921 4132 9948 4275 9915 4275 9835
TIME...MOT...LOC 2207Z 254DEG 19KT 4261 9887 4197 9906 4143 9938

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:17 PM CDTSpecial Weather StatementLBFSheridan28 min
Aug 14, 9:26 PM CDTSpecial Weather StatementLBFSheridan49 min
Aug 14, 9:31 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan44 min
Aug 14, 10:09 PM CDTSpecial Weather StatementLBFGrant66 min
Aug 14, 10:37 PM CDTSpecial Weather StatementLBFCherry, Grant38 min
Aug 14, 11:12 PM CDTSpecial Weather StatementLBFCherry, Hooker48 min
Aug 14, 11:58 PM CDTSpecial Weather StatementLBFCherry, Hooker47 min
Aug 15, 12:27 AM CDTSpecial Weather StatementLBFSheridan48 min
Aug 15, 3:53 AM CDTAreal Flood AdvisoryLBFHolt3 hr
Aug 15, 8:30 AM CDTSpecial Weather StatementLBFGarfield, Wheeler60 min
Aug 15, 11:12 AM CDTSpecial Weather StatementLBFGarfield63 min
Aug 15, 11:49 AM CDTSevere Thunderstorm WarningLBFGarfield, Holt41 min
Aug 15, 11:57 AM CDTSpecial Weather StatementLBFCuster48 min
Aug 15, 11:59 AM CDTSpecial Weather StatementLBFLincoln46 min
Aug 15, 12:06 PM CDTSevere Thunderstorm WarningLBFLincoln39 min
Aug 15, 12:28 PM CDTSevere Thunderstorm WarningLBFCuster, Loup47 min
Aug 15, 12:30 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Aug 15, 12:36 PM CDTFlash Flood WarningLBFCuster6 hr
Aug 15, 12:39 PM CDTFlash Flood WarningLBFGarfield, Holt6 hr
Aug 15, 12:49 PM CDTSpecial Weather StatementLBFLogan41 min
Aug 15, 12:58 PM CDTSevere Thunderstorm WarningLBFCuster, Logan30 min
Aug 15, 2:08 PM CDTSpecial Weather StatementLBFGarfield52 min
Aug 15, 3:40 PM CDTSpecial Weather StatementLBFSherman50 min
Aug 15, 4:15 PM CDTSpecial Weather StatementLBFLoup, Rock60 min
Aug 15, 5:08 PM CDTSpecial Weather StatementLBFGarfield, Holt97 min
Aug 15, 5:43 PM CDTSpecial Weather StatementLBFCuster47 min
Aug 15, 5:55 PM CDTFlash Flood WarningLBFCuster, Garfield, Loup6 hr
Aug 15, 6:13 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Aug 15, 6:17 PM CDTSpecial Weather StatementLBFHolt43 min
Aug 15, 6:32 PM CDTFlash Flood WarningLBFLogan3 hr
Aug 15, 6:45 PM CDTSpecial Weather StatementLBFLogan45 min
Aug 15, 6:47 PM CDTSpecial Weather StatementLBFWheeler58 min
Aug 15, 6:51 PM CDTSpecial Weather StatementLBFArthur, Keith54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.